Birth Control Pills and Progesterone Cream

by Tammy
(Arkansas)

Wray, I am a 42 yr. old woman that has been on BCP for most of my life. I had my last child in 1999 by c-section which caused me to get abdominal wall endometriosis. I had it removed in 2005, and they kept me on the BCP to help with bleeding and pain. I have never had any trouble with my BCP (ortho tri cyclen) all these years. I only noticed intense burning pain and hair loss when I went off the pill about 1 year ago. Long story short, I tried bio hormones at that time to try and balance my hormones but it didn't help. I think if it was a gradual change over it would have worked, but my doctor just told me to stop taking my BCP cold turkey. It was horrible. After about 5 mons. of trying to hang in there and loosing most of my hair, and seeing changes in my teeth(going transparent)I caved and went back on my pills. I had to skip the placebo week for a few months before the hair loss stopped. I was so thankful that it did.

Fast forward to now and about a month and a half ago (while on my same BCP pills) started having really bad endo. pain in the same area where they removed it last time. and also at same time hair loss started again. I freaked out...not knowing what would cause this to happen on my BCP because this has never happened before.

Well I found your website. Had some blood work done to check thyroid and CBC. I was borderline low in iron(don't know if this was related to the endo), but everything else checked normal. Because the endo. started bothering( same time as hair loss) me I'm thinking it's estrogen dominance. I know the estrogen is what causes the endo to grow and give me pain. I don't understand how the hormones flucuated while I am on BCP though. My gyno changed me to a monophasic ortho cyclen to keep the hormones constantly level. The only difference between this one and the old BCP is that the ratio is 25progestin/35estrogen (it's a 10mg up in estrogen), but remember the pain and hairloss started before this switch. After reading your page I decided to supplement with progesterone cream and I started with 160mg a day. I've been on it for 3 weeks and still having hair loss. Tonight I increased the amount to 180mg thinking maybe it wasn't enough. The other thing is I've noticed some bloating and weight gain. I just lost a lot of weight over the last few years and don't want to gain it back.

I have a few questions. Am I doing the right thing with the cream? I don't feel ready to go off the pill yet(even though I know that's what you recommend), because I am in so much pain when I do. The doctor wants to give me a hysterectomy, but I'm trying to find a different solution. Do you think hysterectomy is the best solution? Also, how many mg. of progesterone cream do I need to stop the hair loss and also how much do you recommend to use for weight loss. Since I know that I'm getting 35 of estrogen in my BCP, how many mg. of progesterone cream will dominate that?

I exercise and eat right. I heard progesterone can be used for weight loss. I want to try and take care of the hair and weight at the same time. Please help me. If you can will you please email me your answer, I'm afraid I won't be able to find it after I submit this. THank you so much,
Tammy

Comments for Birth Control Pills and Progesterone Cream

Click here to add your own comments

Apr 07, 2012
Birth Control Pills and Progesterone Cream
by: Wray

Hi Tammy You are right, I have very strong views about all drug based Contraceptives. They have the potential to cause harm, particularly when coming off them. This should never be done cold turkey, always slowly, see our page on Coming off HRT etc. And how 'normal' were your levels? We do have a page on Hormone Testing, please check yours. One thing which is never checked is the ratio of the two hormones. We've found from Saliva Tests we run that the ratio of P:E2 should be 600:1 and over to feel well. Endometriosis is caused by oxidative stress, and exacerbated by oestrogen, itself a mitogen and inflammatory hormone. Please have a vitamin D test done, it's a potent antioxidant and anti-inflammatory. I also suggest you take 2000mg/day N-acetyl cysteine (NAC), another potent anti-inflammatory. It inhibits the MMPs, enzymes which can cause inflammation if in excess. Oestrogen stimulates the MMPs, for more info about this please see our page on Menstruation. Oestrogen also stimulates inflammatory cytokines, so the added 10mg of oestrogen could explain the pain you have now. Although you are using a good amount of progesterone, I don't believe it's enough considering your symptoms. For instance the bloating and weight gain is caused by progesterone stimulating oestrogen, this causes water retention which does increase weight. Progesterone is such a good diuretic, it's now given to Traumatic Brain Injury victims to prevent oedema. I never think a hyst is a good idea, unless there's cancer present. We do have a page on Hair Loss, vitamin D is essential, so too is NAC. Progesterone does help too, as do other nutrients. I believe you need at least 400mg/day progesterone. This is high but I've found if severe symptoms are being experienced, it's pointless using less. Continued below.

Apr 07, 2012
Birth Control Pills and Progesterone Cream Part 2
by: Wray

Hi Tammy You might like to see these comments here and here for encouragement. Please have that vitamin D test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video